• Fosamax, Boniva and similar drugs are widely valued for preventing weak bones. Now new studies show a rare side effect is possible. Normally bones continually break down a tiny bit at a time and re-build. After menopause the re-building process often slows. Bones become weak. These drugs slow the breakdown process to help strengthen bones. However, new studies show that rarely a sudden and dramatic bone breaks occurs. See women’s reactions,

    From Jo-Ann:
    If I were taking Fosamax, I would seek a Bone density scan confirmation that it’s use is in fact building bone density — if not, I’d discontinue the drug and look to careful strength building exercise. And if it is building bone density, I’d be interested in learning how much more dense the bones are — perhaps the drug dosage can be reduced or discontinued for a period of time. So often, drugs are prescribed (for a reason) but then continued forever without evaluating what the drug is or is not doing.

    From Mary:
    Several years ago a physician who I had for a short time and was not happy with, prescribed Fosamax. I tried to take this powerful drug but it made me sick; I looked up studies on it in Canada where they have socialized medicine and found that it got bad reviews there. Glad I stopped taking the drug right away.Better off with sunshine, Vitamin D and exercise (none of which I get). But I did stub and break the little toe of my right foot two days ago. I am going to buy vitamins, sit in the sun and go swimming at the Y now.

    From Maya:
    It’s been working for me. I’ve switched to the new and cheaper generic which is called Alendronate Sodium.

    From Dianne:
    I think my bone loss has stopped or improved while taking Fosamax. My gynecologist says 5 years is the time to consider discontinuation. I’ll have another bone density test. Depending on the results, I’ll probably stop taking it for a year.

    From Doris:
    I agree. Maybe the idea is on again and off again. I know my bone scan showed I stopped losing — after losing without it. I’ll ask my gynecologist too. But let’s all compare the opinions.

    From Jane:
    I have not taken Fosamax even though doctors press this on me. It is too hard on my stomach and I read awhile back about how it can affect your jaw bone. I am one who believes very strongly that most drugs can have quite serious side effects especially on older adults.

     

    (Visited 44 times, 1 visits today)

    Share This Article!

    Article by: Dianne Morris

    As a designer and entrepreneur, products for women have always been my focus. In my first company DianneSullivan Designs, I designed and made fun jewelry for young women to buy in boutiques and department stores. That company transitioned into Miraflores Designs which designed and supplied custom designed soap, shampoo and other toiletries for hotel chains including Hyatt, Sheraton and many others. After selling that company, my next company, Bay Linens, Inc, designed decorative bedding which was sold through Bloomingdales, Bed, Bath & Beyond and other retailers. Our home decor products, with the brand, China Seas, was sold at Isetan Department stores in Japan. At this stage of life I'm connecting with other women over 50 who want to examine their interests and to connect with each other. At ZestNow.com I want to gather useful information and inspiration for this new phase of life.

    Sign me up for Free Updates and giveaways from ZestNow.com

    You might also like:

    Leave a Reply

    Your email address will not be published. Required fields are marked *

    Tell us what you think - Please make your comments